Hematuria With Electroconvulsive Therapy: A Case ReportBlevins, Steven MD*; Greene, Graham MD†Journal of ECT: December 2009 - Volume 25 - Issue 4 - p 287 doi: 10.1097/YCT.0b013e318192fff8 Case Report Abstract Author Information Abstract We report a case of hematuria developing during the administration of electroconvulsive therapy. The patient had preexisting hypertension and was on anticoagulant therapy. Diagnostic evaluation revealed the source of bleeding to be the right kidney. The bleeding was transient and not life threatening. Other than acute renal insufficiency that resolved, there did not appear to be any permanent loss of organ function or health related to this event. Although the cause of the bleeding in this patient is unknown, it is suspected that a vascular anomaly, in conjunction with hypertension and anticoagulation, led to gross hematuria. It appears that hematuria has not previously been reported with electroconvulsive therapy and would be considered a very rare complication. Author Information From the Departments of *Psychiatry and †Urology, University of Arkansas for Medical Sciences, Little Rock, AR. Reprints: Steven Blevins, MD, Department of Psychiatry, University of Arkansas for Medical Sciences, 4301 West Markham, Mail Slot No. 568, Little Rock, AR 72205 (e-mail: Sblevins@UAMS.edu). © 2009 Lippincott Williams & Wilkins, Inc.